Hail, Knox
- When
- May 3, 8:19 PM CST
- Where
- Knox County, 11 mi NW of Knox City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.533, -99.955
A weakening supercell thunderstorm produced marginally severe hail over Knox county. No other severe weather was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A weakening supercell thunderstorm produced marginally severe hail over Knox county. No other severe weather was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 2:51 PM CST, 5 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 351 PM CDT THU MAY 3 2012 .DISCUSSION... A TRIBUTE TO TEAMWORK AND SERVICE AS...IN ANTICIPATION OF A MOVE TO ANOTHER OFFICE...I COMPOSE MY LAST AFTERNOON DISCUSSION FOR THE NATIONAL WEATHER SERVICE IN NORMAN... /WE/ PREFER THE ECMWF BEYOND MONDAY...AS THE SOUTHWESTERN CLOSED LOW IS NEARLY CUTOFF AND SHOULD BE SLOW TO MOVE. /MAKE/ OF IT WHAT YOU WILL...BUT WE LOWERED SEVERAL PERIODS OF 20-30 PERCENT POPS TO 10-20 PERCENT...PROMPTED BY VERY WARM MID LEVELS AND MINIMAL FORCING. /THE/ FRONT ARRIVING SUNDAY OFFERS THE ONLY CHANCE OF ORGANIZED RAIN...AND TIMING FAVORS OUR SOUTHERN AND EASTERN COUNTIES. /DIFFERENCE/ BETWEEN MODELS THROUGH MONDAY IS LITTLE. /WHEN/ THE FRONT DOES ARRIVE...IT WILL DRAW AIR FROM THE CANADIAN PRAIRIES...AND WE LOWERED DAYTIME TEMPS CONSIDERABLY. /IT/ WILL STILL BE VERY WARM AT NIGHT...A TREND THAT HAS PERSISTED FOR MONTHS. /MATTERS/ PERTAINING TO THIS FORECAST WERE RELATIVELY STRAIGHTFORWARD AND LEAVE US WITH LITTLE MORE TO SAY. /MOST/ OF ALL...ENJOY OUR SOUTHERN PLAINS WEATHER WHEN YOU CAN...AND CHECK IN AT WEATHER.GOV/NORMAN WHEN SKIES THREATEN. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 92 70 95 / 10 10 0 0 HOBART OK 67 98 66 98 / 10 10 0 0 WICHITA FALLS TX 71 98 71 98 / 10 10 10 0 GAGE OK 58 95 55 96 / 0 10 0 0 PONCA CITY OK 70 90 71 90 / 10 10 10 10 DURANT OK 71 88 70 90 / 10 10 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/22 BURKE
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT THU MAY 3 2012
OKZ004>048-050>052-TXZ083>090-041000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
841 PM CDT THU MAY 3 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS HAVE FORMED THIS EVENING OVER PARTS OF
WESTERN NORTH TEXAS. WHILE ADDITIONAL STORM FORMATION IS UNCERTAIN...
THESE STORMS MAY IMPACT PARTS OF WESTERN NORTH TEXAS THROUGH MID
EVENING. IF THEY MAINTAIN THEIR SEVERITY...LARGE HAIL AND DAMAGING
WINDS WILL BE LIKELY ACROSS PARTS OF WESTERN NORTH TEXAS.
DISCUSSION...
A CONCENTRATED AREA OF SEVERE STORMS HAS FORMED THIS EVENING OVER NORTHERN
TEXAS ALONG AND AHEAD OF A SLOWLY RETREATING DRYLINE. DESPITE A WEAK CAPPING
INVERSION...THESE STORMS HAVE PERSISTED FOR THE LAST COUPLE OF HOURS AND WILL
LIKELY PERSIST FOR AT LEAST THROUGH 10 PM. IF THESE STORMS MANAGED TO HOLD
TOGETHER...THEY WILL LIKELY PRODUCE VERY LARGE HAIL OF GOLF BALL TO TENNIS
BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH ACROSS PARTS OF WESTERN
NORTH TEXAS. STORMS SHOULD SLOWLY DIMINISH LATE THIS EVENING AS INSTABILITY
DECREASES AND CONVECTIVE INHIBITION INCREASES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY...AND POSSIBLY
SATURDAY...DURING THE AFTERNOON AND EVENING HOURS. IF STORMS
DEVELOP...LARGE HAIL AND DAMAGING WINDS WOULD BE POSSIBLE. A COLD
FRONT WILL ARRIVE SUNDAY AND SUNDAY NIGHT...WHICH MAY GENERATE A FEW
STRONG STORMS.
RAIN AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE MIDDLE OF
NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
5 AM FRIDAY.
MBS/SPEG/CMS/PB/MASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT THU MAY 3 2012
TXZ087-040045-
KNOX TX-
721 PM CDT THU MAY 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 745 PM CDT...
AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES
NORTHWEST OF O'BRIEN...MOVING NORTHEAST AT 55 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
KNOX CITY...BENJAMIN...GILLILAND...RHINELAND AND VERA.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3352 10000 3352 9999 3362 9999 3378 9964
3367 9951 3359 9947 3341 9979 3340 9999
TIME...MOT...LOC 0019Z 240DEG 49KT 3347 10006
WRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 809 PM CDT THU MAY 3 2012 TXZ087-040215- KNOX TX- 809 PM CDT THU MAY 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 915 PM CDT... AT 806 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF ROCHESTER...MOVING NORTHEAST AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... MUNDAY...KNOX CITY...GOREE AND RHINELAND. MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING IS ISSUED OR IF STORMS THREATEN YOU. LAT...LON 3341 10000 3354 9998 3360 9952 3340 9951 TIME...MOT...LOC 0106Z 241DEG 24KT 3335 10001 WR
The Dyess AFB radar (KDYX), 128 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370831.